Texas, 2020

High Wind in Texas, March 23, 2020

March 23, 2020 · NWS MAF · 2 events in 2 counties and zones

Westerly winds from the upper level jet stream mixed down into the Guadalupe Mountains causing strong winds in the higher elevations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Westerly winds from the upper level jet stream mixed down into the Guadalupe Mountains causing strong winds in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 12:58 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 23, 12:58 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
158 PM CDT Mon Mar 23 2020

.DISCUSSION...
An upper low was located over Srn CA this morning as a ridge remains
over Mexico. This low will quickly move east and open up as it does
reaching the TX Panhandle by early Tuesday.  Another low off the WA
coast Tuesday will come ashore OR Wednesday and develop into a deep
trough as it works down the coast.  By Friday this low/trough will
move into AZ swinging across NM later in the day before passing into
TX early Saturday.

The upper trough will spin up a surface low that moves along the
CO/NM border this afternoon across the Panhandle into OK Tuesday
dragging a weak Pacific front across the region.  This should result
in it being a couple degrees cooler tomorrow.  However a brisk west
downslope wind on Wednesday will result in a quick warm up with
readings in the 90s moving up into the Permian Basin.  Thursday will
be well above normal too before readings return to the 80s Friday.

Currently have a High Wind Warning for the Guadalupe and Delaware
mountains as a mountain wave is expected to develop ahead of the
trough but as of 18z wind speeds have not picked up much.  Overall
expect a windy week for the region and could see borderline high
wind conditions at GDP multiple times.

Have a dry forecast with no rain expected through the weekend into
early next week.

&&

.FIRE WEATHER...
Warm, dry, and windy conditions will combine today in the Guadalupe
Mountains, Eddy County, and Chaves County to create near critical
fire weather. A Fire Danger Statement is in effect for these areas
today. Fuels will continue to dry out across the area through the
week and temperatures will be above normal through Friday. Near
critical to critical fire weather will be possible through Friday as
warm, windy, and dry conditions combine across parts of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  81  50  89 /   0   0   0   0
Carlsbad                       48  78  48  88 /   0   0   0   0
Dryden                         56  91  57  95 /   0   0   0   0
Fort Stockton                  53  83  54  92 /   0   0   0   0
Guadalupe Pass                 45  68  48  78 /   0   0   0   0
Hobbs                          46  75  47  84 /   0   0   0   0
Marfa                          41  75  41  85 /   0   0   0   0
Midland Intl Airport           52  81  52  90 /   0   0   0   0
Odessa                         51  81  52  90 /   0   0   0   0
Wink                           49  84  48  91 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 4 PM this afternoon to 3 AM MDT Tuesday
     for Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 4 PM this afternoon to 3 AM MDT Tuesday
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&

80/72
Hazardous weather outlook, Mar 23, 1:15 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon Mar 23 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon Mar 23 2020 /115 PM MDT Mon Mar 23 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains from late this afternoon into tonight.

Near critical fire weather conditions are possible across the
Guadalupe Mountains and adjacent Southeast New Mexico Plains this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical to critical fire weather conditions are possible in
the Guadalupe Mountains and across the adjacent plains Tuesday
afternoon and possibly through Friday afternoon due to unusually
warm, dry, and windy conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 23, 3:51 PM CST to 9:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 23, 5:00 PM CST to 9:00 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883663, 883662.